Texas, 2023

Drought in Texas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS EWX · 2 events in 2 counties and zones

September was generally dry across South Central Texas and most of the area had no change in drought status. However, a few counties had enough rain to improve one category.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

September was generally dry across South Central Texas and most of the area had no change in drought status. However, a few counties had enough rain to improve one category. Edwards and Frio went from Severe (D2) drought to Moderate (D1).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 31, 5:13 PM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Aug 31, 5:13 PM CST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
613 PM CDT Thu Aug 31 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 140 PM CDT Thu Aug 31 2023

Not much to report for the short term period weather-wise. Satellite
shows some cumulus popping up across South-Central Texas early this
afternoon with highs still expected to range from the upper 90s over
the Hill Country and southern Edwards Plateau to around 100-103
elsewhere. Lows will be near to slightly above normal for late
August, ranging from the upper 60s to mid 70s across the area.
Similar conditions are expected tomorrow with little change to the
synoptic pattern as our area remains between a mid-level low over
Louisiana and the Subtropical Ridge over the Southern and Central
Plains. No Heat Advisory is expected as widespread highs will range
from 98 to 102 degrees, although a few locations may reach 103
degrees tomorrow afternoon. The hot and dry weather trend continues.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 140 PM CDT Thu Aug 31 2023

The upper level ridge is forecast to center over the central Plains
Friday into Saturday, while an upper level low beneath it retrogrades
west into east and central Texas. Most of the region will remain dry
and subsident, however portions of the far eastern Coastal Plains
will see an opportunity for isolated showers Sunday. The upper level
low is forecast to open and lift northeast Monday into Tuesday.

Southerly low level flow is forecast to increase next week, with an
increase in low level moisture taking place. Low chances for isolated
showers along the sea-breeze is forecast across the Coastal Plains
Monday through Wednesday. With the increase in winds and nighttime
dew points, overnight low temperatures are forecast to increase a few
degrees.

&&

.AVIATION...
(00Z TAFS)
Issued at 610 PM CDT Thu Aug 31 2023

VFR flight conditions continue with mainly light winds of 10 knots
or less and daytime mid-level cumulus with bases generally around 10
kft. Otherwise, skies trend mainly sky clear.

&&

.FIRE WEATHER...
Issued at 140 PM CDT Thu Aug 31 2023

Dry to critically dry fuels continue across South-Central Texas
today and, with no significant rain forecast, are expected to
continue into next week.  Wind gusts up to 15 mph and minimum
humidities in the upper teens to lower 20s are seen today, only
slightly increasing for Friday. A Fire Danger Statement continues
for the eastern Hill Country, I-35 corridor to near the Coastal
Plains through 9 PM today. With similar conditions, Fire Danger
Statements will likely be issued Friday and Saturday. Later shifts
will monitor fuel and weather conditions for potential upgrade to a
Red Flag Warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75 103  74 102 /   0   0   0   0
Austin Bergstrom Intl Airport  73 101  72 101 /   0   0   0   0
New Braunfels Muni Airport     73 103  73 102 /   0   0   0   0
Burnet Muni Airport            73 100  74 100 /   0   0   0   0
Del Rio Intl Airport           76 103  76 102 /   0   0   0   0
Georgetown Muni Airport        73 101  71 101 /   0   0   0   0
Hondo Muni Airport             72 101  72 100 /   0   0   0   0
San Marcos Muni Airport        71 101  69 102 /   0   0   0   0
La Grange - Fayette Regional   73 101  71  99 /   0   0   0   0
San Antonio Intl Airport       75 101  73 101 /   0   0   0   0
Stinson Muni Airport           76 103  75 102 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...76
Aviation...Brady
Hazardous weather outlook, Aug 31, 8:54 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
954 PM CDT Thu Aug 31 2023

TXZ171>173-183>194-202>209-217>225-228-020300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
954 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near critical to critical fire weather conditions remain possible
each afternoon and evening for the next few days due to low
relative humidity, occasionally breezy winds, and critically to
extremely dry fuels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Edwards

When
September 1, 12:00 AM CST to September 26, 8:00 AM CST
Where
Edwards forecast zone
Reported by
Drought Monitor
Coordinates
29.983, -100.305 (the zone’s center; the record gives no point)

September was generally dry across South Central Texas and most of the area had no change in drought status. However, a few counties had enough rain to improve one category. Edwards and Frio went from Severe (D2) drought to Moderate (D1).

Drought, Frio

When
September 1, 12:00 AM CST to September 30, 8:00 AM CST
Where
Frio forecast zone
Reported by
Drought Monitor
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

September was generally dry across South Central Texas and most of the area had no change in drought status. However, a few counties had enough rain to improve one category. Edwards and Frio went from Severe (D2) drought to Moderate (D1).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140390, 1140392.